Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2006, 8:32 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2006, 8:32 PM CDT (01:32 UTC)
- Expired
- Aug 9, 2006, 9:19 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2927 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:27 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 3:27 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT WED AUG 9 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT THE CAP IS ERODING IN THE WEST THIS AFTERNOON...WITH 3000 J/KG OF CAPE WAITING TO FIRE. A SURFACE TROUGH CURRENTLY EXISTS IN THE WEST...WITH THE WIND SHIFT RUNNING NE-SW FROM AROUND HETTINGER. SOME CUMULUS CLOUDS ARE ALSO JUST DEVELOPING AS WELL. AFTER TALKING WITH SPC...SEVERE WATCH WILL GO OUT SHORTLY FOR THE NW. THE CENTRAL FORECAST AREA IS ALSO SHOWING SIGNS OF DESTABILIZATION AND MAY SEE INITIATION SOON...BUT BELIEVE THERE IS A BETTER CHANCE THAT CONVECTION FIRES IN THE EAST AND MOVES EAST TONIGHT. THE GFS POINTS TOWARD A MESOSCALE CONVECTIVE SYSTEM TONIGHT AS WELL. THE DEEP SHEAR (0-6 KM) IS VERY STRONG CURRENTLY ACCORDING TO THE RUC ANALYSIS...WITH 55 KTS OVER HURON...AND DECREASING TO 35 KTS AT THE ND BORDER. SUPERCELLS APPEAR QUITE LIKELY GIVEN THE SHEAR AND INSTABILITY...POSSIBLY DEVELOPING INTO AN MCS LATER. LCL HEIGHTS ON THE HIGH SIDE FOR MUCH OF A TORNADIC THREAT THOUGH...THOUGH NOT OUT OF THE QUESTION. ELEVATED INSTABILITY AXIS WILL EXIST FROM MCPHERSON TO HAND COUNTIES TOMORROW MORNING...WITH SOME LOW CLOUDS RETURNING TO THE EAST. THERE ALSO MAY BE SOME THUNDERSTORMS EXITING THE EAST EARLY IN THE MORNING. UPPER WAVE TOPS THE RIDGE TOMORROW...MAINLY TO THE NORTH OF THE AREA...WITH CAP ERODING DURING THE AFTERNOON. THE SHEAR WILL BE LESS IMPRESSIVE TOMORROW...BUT THE CAPES WILL RUN AROUND 1500 TO 2000 J/KG ACCORDING TO THE SREF. CONTINUED WITH 30 PERCENT CHANCE FOR THURSDAY AFTERNOON AND OVERNIGHT...WITH THE BEST CHANCE IN THE EAST. THE GFS IS HINTING AT ANOTHER MCS TO DEVELOP ACROSS THE AREA. MID LEVEL RIDGE WILL BE IN THE EAST ON FRIDAY AFTERNOON WHILE UPPER TROUGH OVER THE WESTERN CONUS MAKES PROGRESS EASTWARD. A LOW LEVEL JET OF 40-45 KTS DEVELOPS AHEAD OF THE APPROACHING SURFACE LOW FRIDAY NIGHT. ALTHOUGH MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE TO THE NORTH OF THE AREA...A SLIGHT CHANCE OVER THIS AREA STILL SEEMS APPROPRIATE. BY SATURDAY AFTERNOON...THE SURFACE TROUGH/COLD FRONT WILL BE MOVING INTO THE EAST...AND THEN STALLING IN THE EAST OVERNIGHT. THIS LOOKS TO BE A GOOD CHANCE FOR PRECIPITATION...CONTINUED WITH THE CHANCE FOR PRECIPITATION INTO SATURDAY NIGHT. .LONG TERM...SUNDAY THROUGH WEDNESDAY NO BIG CHANGES MADE TO THE EXTENDED PERIOD. MODELS IN SLIGHTLY BETTER AGREEMENT THAN THE PAST COUPLE OF RUNS. UPPER LEVEL HIGH PRESSURE WILL BE OVER THE SOUTHERN PLAINS EARLY SUNDAY...WITH A SHORTWAVE TROUGH SLIDING FROM CENTRAL CANADA TO THE WESTERN GREAT LAKES. THE RIDGE BUILDS NORTHWARD BEGINNING SUNDAY NIGHT...FINALLY PUSHING EAST OF THE REGION ON WEDNESDAY AHEAD OF A TROUGH PUSHING ACROSS THE WESTERN UNITED STATES. A SURFACE FRONT WILL EXTEND FROM NORTHEAST TO SOUTHWEST ACROSS THE CWA SUNDAY MORNING...THEN EXITS THE REGION TO THE EAST BY EVENING. MAY SEE SOME LINGERING TSTMS OVER THE SOUTHEASTERN CWA...SO WILL LEAVE A SMALL POP IN FOR THE DAYTIME PERIOD. HIGH PRESSURE PUSHES OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT SUNDAY NIGHT...AND REMAINS DOMINANT THROUGH TUESDAY EVENING. A LEE TROUGH DEVELOPS TUESDAY NIGHT...THEN SLIDES EAST TO THE WESTERN HIGH PLAINS WEDNESDAY...AND ACROSS THE DAKOTAS WEDNESDAY NIGHT. SOME DIFFERENCES IN THE MODELS WITH THE TIMING OF THIS FEATURE...SO WILL NOT INTRODUCE ANY PRECIPITATION MENTION AT THIS TIME. MADE FEW CHANGES TO TEMPERATURES. H85 TEMPS REMAIN IN THE TEENS THROUGHOUT THE PERIOD...KEEPING TEMPS RIGHT AROUND OR SLIGHTLY ABOVE NORMAL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/PARKIN
Hazardous weather outlook, Aug 9, 9:55 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT WED AUG 9 2006 SDZ003>005-009-010-015>017-034-036-037-051-101500- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SULLY-HYDE-HAND-BUFFALO- 955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON. SDZ033-035-045-048-101500- STANLEY-HUGHES-JONES-LYMAN- 955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-101500- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 955 AM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREATS FROM THE STORMS ARE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...AS WELL AS FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7PM CDT THIS EVENING. KNUTSVIG/HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| Aug 9, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 52 min |
| Aug 9, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 30 min |
| Aug 9, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 31 min |
| Aug 9, 10:06 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 39 min |
| Aug 9, 10:48 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 27 min |
| Aug 9, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 51 min |
| Aug 9, 11:15 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 45 min |
| Aug 9, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 60 min |
| Aug 10, 1:04 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 26 min |
| Aug 10, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 61 min |
| Aug 10, 4:04 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 26 min |
| Aug 10, 3:00 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 30 min |
| Aug 10, 3:29 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| Aug 10, 4:43 PM CDT | Flash Flood Warning | ABR | Corson | 3 hr |
| Aug 10, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 33 min |
| Aug 10, 5:02 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 43 min |
| Aug 10, 5:25 PM CDT | Flash Flood Warning | ABR | Dewey | 3 hr |
| Aug 10, 5:32 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 43 min |
| Aug 10, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 20 min |
| Aug 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 28 min |
| Aug 10, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 45 min |
| Aug 10, 6:18 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 57 min |
| Aug 10, 6:50 PM CDT | Severe Thunderstorm Warning | ABR | Day | 55 min |
| Aug 10, 6:52 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 38 min |
| Aug 10, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.